Alert archive / Missouri / Special Weather Statements in 2017

Special Weather Statement, NWS Springfield, MO

August 20, 2017Texas County, Missouri

NWS Springfield, MO issued this special weather statement at Aug 20, 2017, 11:13 AM CDT for Texas County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2017, 11:13 AM CDT (16:13 UTC)
Expired
Aug 20, 2017, 12:00 PM CDT
In force
47 min
Issued by
NWS Springfield, MO

County Texas County, MO

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 12:00 PM CDTHAIL 0.751 E Hartshorn, MOPUBLIC REPORTED PENNY SIZED HAIL NEAR HARTSHORN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3491 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

893 
WWUS83 KSGF 201613
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
1113 AM CDT SUN AUG 20 2017
 
MOZ082-083-201700-
Dent MO-Texas MO-
1113 AM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DENT AND TEXAS
COUNTIES UNTIL NOON CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Houston, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Montauk State Park...             Licking...
Houston...                        Summersville...
Raymondville...                   Huggins...
Plato...                          Montauk...
Bucyrus...                        Hazelton...
Elk Creek...                      Success...
Eunice...                         Yukon...
Roby...                           Hartshorn...
Solo...                           Simmons...
Prescott...                       Bendavis...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3718 9165 3714 9225 3756 9225 3760 9175
      3742 9165
TIME...MOT...LOC 1613Z 246DEG 26KT 3733 9209 

$$

Hatch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Aug 20, 5:09 AM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 20, 5:09 AM CDT, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
509 AM CDT Sun Aug 20 2017

...12z Aviation Forecast Update...

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Sun Aug 20 2017

All is quiet across the Missouri Ozarks region this morning but we
have been watching a couple features this morning. One very
localized cluster of storms just west of our CWA in southeast
Kansas that has been stationary over the past 3 or 4 hours. And we
are watching a complex of storms across northeast Kansas into
northwest Missouri moving southeastward. Hi-res model guidance
has been struggling with both of these features over the next few
hours.

We think the cluster in southeast Kansas will soon fizzle out and
not move into our local CWA this morning. The complex across
northern Missouri will mainly stay north of I-70 but will drop
down an outflow boundary later this morning into the afternoon.
That outflow boundary will be the focus for the development of
scattered showers and storms starting in Central Missouri and
slowly moving southward or even southwestward across the Missouri
Ozarks and maybe eventually southeast Kansas this afternoon. The
short term models do not pick up on this very well if any. The
NAMNest model guidance is trying to catch on the idea.

Given the strong instability and some shear, we think an isolated
strong storm is possible with gusty winds and hail up to the size
of quarters possible. There is abundant of low level moisture
available and there may be a localized heavy rainfall with any
storm that moves slowly.

There may be some pooling of dewpoints and surface moisture ahead
of the outflow boundary as it moves southward today. This will
help increase the heat index values especially for southeast
Kansas into western Missouri. There will be a heat advisory for
this afternoon for areas along and west of I-49 with heat index
values between 103 and 108 degrees.

.LONG TERM...(Monday through Saturday)
Issued at 325 AM CDT Sun Aug 20 2017

For the big Solar Eclipse, the sky conditions may be okay for some
and a little iffy for others across the region. The majority of
the area will see partly cloudy skies with a 20 percent chance
of a few showers or storms in the afternoon. The GFS is the most
bullish while the ECMWF and NAM has less QPF during the 17z to 19z
time frame. There may be more clouds just north of our local
area.

A decent shortwave will move across the Midwest Region on Tuesday
and bring down a Canadian cold front late Tuesday into Tuesday
night. Widespread showers and storms will be likely ahead and
along the cold front. A few strong storms will be possible Tuesday
afternoon and evening across the area. On average a general half
an inch to 1 inch of rainfall will be possible with the rain on
Tuesday and Tuesday night.

A very nice weather pattern will be around for the end of the week
into the early part of the weekend with highs in the upper 70s to
around 80 and overnight lows in the middle 50s to around 60
degrees.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 504 AM CDT Sun Aug 20 2017

Mainly VFR conditions are expected through the next 24 hours for
airports across the Missouri Ozarks region. Isolated to widely
scattered convection may develop by midday through the afternoon
and have included VCTS for this potential between 18z and 23z for
all TAF sites. Otherwise fair skies with light southerly winds
around 5 to 10 knots expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 7 PM CDT this evening for
     MOZ066-077-088-093-101.

KS...Heat Advisory from noon today to 7 PM CDT this evening for
     KSZ073-097-101.

&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Griffin
Hazardous weather outlook, Aug 20, 3:31 AM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
331 AM CDT Sun Aug 20 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
331 AM CDT Sun Aug 20 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Flooding risk.
  Limited Lightning risk.
  Elevated Excessive heat risk.

DISCUSSION...

An outflow boundary will develop scattered storms across central
Missouri and move southward into southern Missouri later this
morning into the afternoon. There may be enough instability and
wind shear for a limited threat for isolated wind gusts up to 60
mph and large hail up to quarter size possible. Abundant moisture
may lead to a heavy rainfall threat with slow moving storms and
very localized minor flooding will be possible.

A combination of afternoon temperatures in the lower 90s and
dewpoints in the middle to upper 70s will create heat index values
of 103 to 108 degrees for extreme southwestern Missouri into
southeast Kansas this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic isolated to scattered showers and thunderstorms are
expected Monday. Heat index values may reach 100 to 104 across
areas of southeast Kansas into parts of southwest and west
central Missouri.

There will be a better chance for widespread showers and storms
Tuesday and Tuesday night with the passage of a cold front. A few
strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Griffin

In the hours before

Special weather statement, Aug 20, 9:58 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
958 AM CDT SUN AUG 20 2017

MOZ091-092-201545-
Wright MO-Webster MO-
958 AM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBSTER AND WESTERN
WRIGHT COUNTIES UNTIL 1045 AM CDT...

At 958 AM CDT, Doppler radar was tracking a strong thunderstorm over
Niangua, or 7 miles northeast of Marshfield, moving southeast at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hartville...                      Niangua...
Duncan...                         Grovespring...
Rader...                          Odin...

This includes Interstate 44 between mile markers 107 and 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3722 9288 3746 9287 3748 9247 3747 9242
      3715 9244
TIME...MOT...LOC 1458Z 299DEG 11KT 3738 9279

Hatch
Special weather statement, Aug 20, 11:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
1113 AM CDT SUN AUG 20 2017

MOZ082-083-201700-
Dent MO-Texas MO-
1113 AM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DENT AND TEXAS
COUNTIES UNTIL NOON CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Houston, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Montauk State Park...             Licking...
Houston...                        Summersville...
Raymondville...                   Huggins...
Plato...                          Montauk...
Bucyrus...                        Hazelton...
Elk Creek...                      Success...
Eunice...                         Yukon...
Roby...                           Hartshorn...
Solo...                           Simmons...
Prescott...                       Bendavis...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3718 9165 3714 9225 3756 9225 3760 9175
      3742 9165
TIME...MOT...LOC 1613Z 246DEG 26KT 3733 9209

Hatch

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:25 PM CDTSpecial Weather StatementSGFTaney50 min
Aug 20, 3:23 AM CDTHeat AdvisorySGFBarton, Jasper, McDonald, Newton, Vernon16 hr
Aug 20, 9:31 AM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster29 min
Aug 20, 9:58 AM CDTSpecial Weather StatementSGFWebster, Wright47 min
Aug 20, 11:37 AM CDTSevere Thunderstorm WarningSGFShannon, Texas38 min
Aug 20, 12:06 PM CDTSpecial Weather StatementSGFHowell39 min
Aug 20, 12:12 PM CDTSpecial Weather StatementSGFShannon48 min
Aug 20, 12:16 PM CDTSpecial Weather StatementSGFDent44 min
Aug 20, 12:46 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon29 min
Aug 20, 12:51 PM CDTSevere Thunderstorm WarningSGFShannon24 min
Aug 20, 1:50 PM CDTSpecial Weather StatementSGFOregon40 min
Aug 20, 5:15 PM CDTSpecial Weather StatementSGFCedar45 min
Aug 20, 5:32 PM CDTSpecial Weather StatementSGFSt. Clair43 min
Aug 20, 6:02 PM CDTSpecial Weather StatementSGFBenton43 min
Aug 20, 6:11 PM CDTSpecial Weather StatementSGFCedar, Dade49 min
Aug 20, 6:35 PM CDTSpecial Weather StatementSGFSt. Clair40 min
Aug 20, 6:43 PM CDTSevere Thunderstorm WarningSGFDade, Polk32 min
Aug 20, 6:54 PM CDTAreal Flood AdvisorySGFCedar, Dade, Polk6 hr

Nearby

Special Weather Statements in Missouri, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.